Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Changing Meds
Mar 1, 2009

I have been on Lexiva, Truvada and Norvir for nearly 3 years. This treatment has worked fine (besides some minors second effects). I've been recommended to change to Atripla, but also I have heard that this medicine can produce more Lipodystrophy and Wasting than others and I am a little afraid to change meds. I would be much comfortable but not sure what to do. What would you recommend? also, if I ever change to Atripla and it does not work good for me, would i be able to go back to my former treatment? thanks

Response from Dr. Young

Hi and thank you for your post.

It should be stated that I tend to be an "aint broke, don't fix" kind of treater. If you've been happy and successful on your current regimen, one needs to ask very carefully as to what the perceived benefits (and risks) are of any new treatment combination.

A switch from your current regimen to Atripla is really a substitution of efavirenz (part of Atripla, aka Sustiva or Stocrin) for the fosamprenavir (Lexiva, Telzir) and ritonavir (Norvir). This would clearly have the benefit of reducing your pill burden and copayments and possible have benefits for some of your side effects or triglycerides. Since you say that you're not having may side effects, it's not clear how this could benefit you.

You would also clearly be exposed to the possibility of new (and unacceptable) side effects of efavirenz. A recently presented large study looked precisely at this topic and found that most patients who switched from their current regimen to Atripla did great. A small percentage (those who were not previously receiving efavirenz) developed side effects that resulted in treatment discontinuation (perhaps not surprising).

A different study (called ACTG 5142) compared efavirenz to a different ritonavir-boosted PI (Kaletra) and found that while not statistically significantly different, patients who started a Atripla-like regimen (tenofovir, 3TC and efavirenz) were more likely to experience fat loss than those who received tenofovir+3TC and Kaletra. How this translates to fosamprenavir or to patients who are switching (rather than initiating) treatment is not clear, but a first hunch would assume that 'fos and Kaletra are probably more similar to each other than different in this regard.

In any event, should you decide to switch, provided that you are undetectable now and remain adherent to the new regimen, you should be able to safely switch back if things don't go according to plans.

I hope this helps. Be well, BY



Previous
can we really cure hiv ???
Next
medicine for pulmonia

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement